You are here

Lactose in Medication?!

So I've been battling a cold for the past few days, and last night I grabbed the first and cheapest medication geared towards having a cough and sore throat. I go home and take two pills, and then fall asleep a few hours later. I wale up feeling nauseous and disgusting and have no idea why until I look at the medication and it says "contains Lactose'.

Now I havent been vegan for very long (a little more than a month), and was veggie before that--but the last time I actually had milk was months ago. ARGH.  They should label such things on the front. Heck--why do they even put lactose in? It makes no sense!

Has anyone else had something similiar happen to them?

Okay. End rant. :P

If I remember rightly lactose is used as a flowing agent in meds.
This means that it helps the mixing of the different ingredients in a tablet or capsule.  Without it it is difficult to get the active ingredient distributed evenly throughout the whole batch of medicine before being formulated into a tablet.

I think it also helps as a binder, and so helps to make the tablets harder and allows them to be formed, rather tan just crumbling under the pressure used to shape the tablets.  By making the tablets harder it helps to stop them from degrading and improves shelf life.

Generally there is a tiny amount of lactose in tablets (I'm assuming it was a tablet that you bought) - in the region of a few milligrams.
Generally tablets containing lactose are fine for even sensitive lactose intolerant people to consume.  The amount is just far too small to have any effect on the body and it can pass though without problems.  Only people with severe lactase deficiency have been shown to have a reaction to the tiny amounts of lactose in medication.

I would be very suprised if the feelings you had was from a few milligrams of lactose, and it is more likely that it was an effect of the cold that you are suffering from.

Having said that I still find it frustrating to find that medication has lactose in and try to avoid it if possible too.  Try to stick to soluble tablets or liquids as they won't normally contain lactose (lactose is an insouble sugar and so not used in soluble tablets).


Thanks for the reply! Yeah--I've been doing research on it--its just shocking the things that they put in meds nowadays!

And yes, I think the upset stomach was from the cold and not the pills, but moral of the story: check medications before hand! :P

Log in or register to post comments